Vancomycin Hypersensitivity Reactions Need Better Documentation

By Will Boggs MD

November 03, 2020

NEW YORK (Reuters Health) - Vancomycin hypersensitivity reactions are not adequately documented in electronic health records (EHR), according to data from two U.S. healthcare systems.

"Complete and accurate documentation of adverse reactions in the allergy module of the EHR (allergy list, drug allergy label) is key for optimal care delivery, as drug allergies are rarely removed from a patient record," Dr. Kimberly G. Blumenthal of Massachusetts General Hospital and Harvard Medical School, in Boston, told Reuters Health by email.

Vancomycin, the most commonly used antimicrobial in U.S. hospitals, causes several types of adverse drug reactions, including immune-mediated hypersensitivity reactions (HSRs) and non-immune-mediated HSRs, such as "red man syndrome" (RMS). Most EHR have coded entries for some HSRs, but many must be documented using free-text.

Dr. Blumenthal and colleagues investigated the epidemiology of vancomycin immune-mediated and non-immune-mediated HSRs using coded and free-text data in the EHR allergy module of the Mass General Brigham (MGB) and Johns Hopkins Health System Corporation (JHHS) databases.

From 2017 through 2019, 0.32% of JHHS patients and 0.31% of MGB patients had an active vancomycin drug allergy label (DAL) in the EHR. Vancomycin DALs were added at an average rate of 253 per quarter and deleted at an average rate of 12 per quarter.

Of the 18,761 total reactions, 42.1% were immediate HSRs, 20.9% were delayed HSRs, and 12.0% were not specified, the researchers report in The Journal of Allergy and Clinical Immunology: In Practice.

The most common HSRs were rash (31.3% of all HSRs), RMS (16.1%), hives (14.9%), itching (14.0%), flushing (9.4%), and anaphylaxis (6.1%). Severe cutaneous adverse reactions (SCARs), including drug-reaction eosinophilia and systemic symptoms (DRESS) syndrome, accounted for only 1.2% of all recorded HSRs.

RMS was the most common free-text entry and 25.6% of RMS patients did not have a coded reaction beyond "other."

Among the 10,051 patients with "possible RMS," the odds of having RMS documentation were 30% higher for male patients than for female patients and 41% lower for Black than for white patients.

"A key finding and clinical implication of our work was the rate of documented anaphylaxis to vancomycin (n = 708, 6% of all hypersensitivity reactions), even though true IgE-mediated reactions to vancomycin are exceedingly rare and only found exclusively in case reports," Dr. Blumenthal said. "Again, this highlights the importance of appropriately documenting infusion reactions to vancomycin as patients might otherwise be assumed to have 'anaphylaxis' to vancomycin, resulting in strict vancomycin avoidance, potentially even when vancomycin is the appropriate treatment."

"The term 'red man syndrome' should be renamed and rebranded as an infusion reaction with a coded entry in our EHR," she said. "If that is not immediately possible, we encourage all clinicians to consider that immediate reactions to vancomycin during infusion likely represent a non-IgE-mediated reaction (infusion reaction colloquially known as 'red man syndrome') that should be appropriately documented as such in the comments."

Coauthor Dr. Santiago Alvarez-Arango of Johns Hopkins University, in Baltimore, Maryland, told Reuters Health by email, "Take your time when documenting an adverse drug reaction and think about what the drug-allergy label must communicate to future providers for this patient. In addition to documentation of all of the signs and symptoms of the reaction, if you suspect this was an infusion reaction, explicitly state this."

He added, "Moving forward, we need standardization in the way that drug allergies are documented, particularly for reactions like 'infusion related reactions' where the agent could still be used, if necessary, with appropriate evaluation and administration. This also highlights the importance of enhancing a multidisciplinary effort between allergy/immunology, antimicrobial stewardships, and hospital medicine."

SOURCE: https://bit.ly/2FkI6XC The Journal of Allergy and Clinical Immunology: In Practice, online October 1, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....